Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Lexapro Withdrawal

I need your help.  I've been suffering from anxiety and depression for 8 weeks. I have been taking lexapro for 3 years. I decided to get off of lexapro; it was not working.  Plus, I do not want to keep depending on it.  I want to see what I can do on my own.   I was taking 10 mg and cut it in half and took 5 mg for one week.  I have not had any for one week.  I am experiencing stomach problems (especially in my morning), heartburn, indigestion, and a strange (heat) sensation in my chest area.  Is this normal? What can I do to help?  How long will this last?  I am so tired of this.  
4 Responses
Avatar universal
leaxapro is not meant to be stopped out of the blue. you say u have been on it for 3 years, and reduced the dose to 5 mg and just stopped. you sure can work things on your own, but please dont come off the medication abruptly. it can have bad side effects. i d say consult your psychiatrist first and then take it from there. good luck and take care.
308787 tn?1201684948
yes you have withdrew to fast that is all the symptoms of withdrawel, You say you havent taken any for over a week, I would say bight the bullet and go see your g.p tell him that you havent taken any for over a week and he will advice you, all the very best.
take care janis
476009 tn?1211470589
My daughter just finished tapering off Lexapro a few weeks ago.  I spent a long time reading about Lex withdrawal before she began to taper and my personal belief is that you should taper very slowly.  Her taper schedule went like this:
7.5 mg.....  2 weeks
5 mg.......   4 weeks
4.5 mg ......2 weeks
4 mg......... 2 weeks
3.5 mg.......2 weeks
3 mg..........2 weeks
2.5 mg.......2 weeks
contintued dropping .5 mg every two weeks until down to the last .5
.25............2 weeks

You can see this took months to taper and she was only on a 10 mg dose for a few months.  She's been off for over 3 weeks now and has had no problems.  I will mention that while she was on the full dose, she experienced withdrawal when she was late taking a single dose so we know she would have had problems had she gone too fast off Lexapro.  During her taper she had only some minor problems, mostly vivid dreams and then a few hours of dizziness during the last two decreases in dose.  You can see that the drop in dose was very small and the last dose she was on was .25, that is ¼ of 1 mg.  

Of course she had the approval of her pdoc to discontinue though tapered much slower than the doctor said she could.  

Check with your doctor, some people might suggest that you start back on the Lex, stabilize for a few weeks (or longer) and then do a slow taper, giving yourself time after each reduction to stabilize.  I believe it takes Lex about 6-8 days to get out of your system so you need to wait longer than that to see how you're doing each time.  If I understand it, withdrawal problems are caused because your body needs time adjust to the change and it's not just getting the drug out of your system.  

She also took supplements, Omega 3 fish oil, magnesium, lecithin, Vitamin C, sometimes inositol and choline, and drank DanActive (yogurt drink).

Good luck.
3 Comments
hope_for_more: I just came across your response for tapering off 10mg Lexapro, which I am looking into doing for myself. Question: how did you measure the smaller mg of doses 4.5, 4, 3.5, 3, etc? Did you cut them and weigh on a scale of some sort? Trying to figure out how I would determine cutting them by .25 and making sure I'm consistent with my cuts. I would greatly appreciate your advice on how you did did that.

Thanks,
Nicole
You don't have to be that accurate with a taper, because when you get so small that you are cutting the minimum dose, there isn't much med left. Some docs tell you to use a taper where you take the smaller dose one day then the other dose the next then the smaller one 2 days and so on.
Also, I don't know if Lexapro comes in a liquid form, but many of them do now so you can taper as slowly as you want to.
358304 tn?1409713092
I weaned off Lexapro... had stomach cramps, bloating, no appetite... I think I puked once. But! It was bareable! For sure. Mine only lasted for about 4 or 5 days.
Then I felt much better. =)

Good luck. You'll do fine.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?